Try it
Psychiatry · Substance use: phencyclidine
Sample itemAn aggressive agitated man has vertical and horizontal nystagmus, a blank stare, analgesia and hypertension after using a dissociative drug. This is typical of intoxication with:
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Phencyclidine (PCP)
PCP, an NMDA antagonist, causes violent behaviour, vertical or horizontal nystagmus, analgesia, hypertension and psychosis. Treatment is a quiet environment and benzodiazepines.
Option by option
A. LSD
LSD causes visual distortions without nystagmus and analgesia.
B. Heroin
Heroin produces miosis and sedation.
C. Cannabis
Cannabis produces conjunctival injection.
D. Phencyclidine (PCP) (correct)
Correct. Nystagmus with violence and analgesia suggests PCP.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…